Effectiveness and safety of sodium oxybate in narcolepsy-cataplexy syndrome
- Carolina Alarcón-Payer,
- Alberto Jiménez-Morales,
- Ana Del Saz Caracuel,
- Miguel Ángel Calleja Hernández
- Correspondence to Dr Carolina Alarcón-Payer, Servicio de Farmacia, Hospital Universitario Virgen de la Nieves, Av. de las Fuerzas Armadas 4, Granada 18014, Spain;
Contributors All authors contributed equally to this study.
- Received 14 March 2012
- Accepted 19 July 2012
- Published Online First 11 August 2012
Background Narcolepsy is a chronic neurological disease characterised by excessive daytime somnolence, cataplexy, hypnagogic or hypnopompic hallucinations, sleep paralysis and fragmented night-time sleep. The most severe symptom is cataplexy. Because no cure for narcolepsy-cataplexy syndrome is currently available, the aim of treatment is to control symptoms by combining non-pharmacological treatment (sleep hygiene and short scheduled naps at times of greater somnolence) with pharmacological treatments.
Objective To determine the effectiveness and safety of sodium oxybate in adults with narcolepsy-cataplexy syndrome.
Methods A retrospective study was conducted in all adult patients diagnosed with narcolepsy-cataplexy syndrome and treated with sodium oxybate in a tertiary hospital during a 4-year period by reviewing medical records, pharmaceutical follow-up and physicians' reports.
Results All patients showed a major reduction in the number of seizures per week at an effective dose of 6–9 g, from a mean of 8.19 before treatment to a mean of 2.32 after treatment, although the significance was only borderline due to the small sample size. Remaining symptoms were also successfully controlled by the treatment. Adverse effects included nausea, dizziness, headaches, anxiety and depression. An association was found between development of the disease and the presence of allele DQB1*0602.
Conclusions Sodium oxybate in doses of 6–9 g/night can be considered an effective and safe drug for the treatment of adult patients with narcolepsy-cataplexy syndrome.